Herniated L3-4 disc, surgery, and sexual dysfunction
Sorry if this is not the correct place to post this. My issue crosses over many topics.
I am 38 year old male. 5' 6" 185 pounds. I would say approximately 10 pounds overweight for the past 10 years or so. I have a sedentary desk job and admit that I am not as active as I should be. I do have a fairly decent diet.
In January of 2012, after experiencing some lower back pain and having an MRI done, I discovered that I had a herniated disc at L3-4. I started taking a combination of naproxen, gabapentin, and tramadol. The main focal points of the pain was the lower back, and left back hip (right behind the pocket). The pain would often radiate down my leg and across my groin. I dealt with it, waiting to see if if it would subside on it's own. I would visit a neurosurgeon every month or so, who would track my progress. She would offer microdiscectomy surgery, but never really push it. By mid August 2012 I could not take anymore and told my doctor that I wanted surgery. The breaking point for me was the fact that I could not sit on the toilet anymore without pain and would "hold it" until the very last minute in the mornings to avoid that pain.
This was my first surgery other than wisdom teeth extraction 12 years ago. Surgery occurred on September 14 2012. The surgery went well I guess and after a few weeks the incision healed up nicely. The back and leg pain still lingers, though it is a bit different now. It is not caused by movements as it was before, and is more constant but less severe. I was on hydrocodone after surgery, but only for a couple of weeks, at which point I went back to the tramadol.
I am now over 4 months out and still in quite a bit of pain. I was also feeling as if I had become physically dependent on the tramadol, given the feelings I would experience if I did not take it. At my last check up a couple of weeks ago my doctor told me that the pain was normal and that it could take a year to heal completely )not great news, but I guess it could have been worse news). She also feared an addiction and asked me to wean myself off of the tramadol and gave me a prescription for meloxicam instead. I am now down to less than a quarter tramadol a day. I can manage the pain reasonably with meloxicam and Tylenol. But it still hurts more than I would like.
Now that my history has been described, here is the real issue of this post. Ever since my surgery I have had some sexual dysfunction. I used to love sex. I would think about it a lot. Before surgery I would have had sex four or five times a week if my wife would comply. Usually I would get one night, which is fine, and I would always look forward to it. I could get an erection at the drop of a hat and it would be solid. My orgasms were usually pretty intense and the ejaculations had power behind them. After orgasm, the erection would linger for a bit and gradually diminish. However, now it is a different case. I really have to work at getting hard and it never really feels fully erect. This semi erection then causes me to ejaculate early, sometimes immediately after penetration. After orgasm, my erection immediately goes away, many times before I have even withdrawn. I get so frustrated. It's not like I was fantastic before as I never really had major longevity (I noticed that this had become more of an issue leading up to surgery and was one of the factors in my decision as I thought maybe it would resolve that as well). But I cannot recall having an issues with full erections AND premature ejaculations before surgery. Maybe on occasion, but not every time. The last really normal erection I can recall was the first time we had sex after my surgery, which was about 2 weeks after. So late September, early October?
One thing I have noticed is that it hurts. I have a tingling type pain in the tip of my penis. I don't know if that is "distracting" me and preventing full erections and causing the premature ejaculations, or if it is just all related to the nerve damage caused by the herniated disc and/or surgery? Or was there damage caused by the catheter they used during surgery? I cannot recall if I had this specific pain before surgery.
I have not gone into this much detail with my neurosurgeon. I guess I am a bit embarrassed by it. I have mentioned that I still have pain that radiates across my groin, but no more details were asked for or given.
Sex used to be my tension release and now it has become a tension source. My wife still offers sex about once a week (I don't know why, honestly) but I really no longer look forward to it because I know it's going to be a failure. I don't find myself thinking about sex as much. This depresses me greatly.
Any theories as to why I am having these issues? Nerve damage? Urinary tract damage? Just a fact of getting older and low testosterone? Poor circulation due to inactivity?
If I wanted to speak to a physician about this, who would I go to? My neurosurgeon or my general physician (who is much easier to get into, and is a guy, which might make it more comfortable) It is so embarrassing and I have always feared the need to discuss anything related to my penis as it is nothing to be proud of when flaccid.
Erectile dysfunction can develop due to a variety of causes. Psychological stress, performance anxiety, depression, neurogenic disorders peyronie's disease, body image issues, medications, alcohol, smoking, drugs/medications, hormonal imbalance, radiation therapy, kidney failure, metabolic disorders, multiple sclerosis, hypertension, diabetes, prostatitis, urethritis etc. just to name a few. The tingling sensation may point towards GU infections/ inflammation as a cause. Anxiety and stress also play an important role in the development of erectile dysfunction; and is the most common possible cause. At a primary level, I would suggest being a bit relaxed and working on the psychological factors with your partner. It might also be beneficial to get rid of factors like smoking/ alcohol/ drugs, if involved. In case this doesn’t work; I would suggest seeing your primary care physician or a urologist for an evaluation of the above mentioned causes and appropriate specific treatment.
Hope this helps.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.